North Dakota, 2007

Tornado and Hail in North Dakota, June 22, 2007

June 22, 2007 · NWS BIS · 15 events in 7 counties and zones

In the mid afternoon of Friday June 22nd, Severe Thunderstorm Watch 445 was issued in anticipation of severe thunderstorms developing along a surface boundary over western North Dakota. Numerous severe thunderstorm warnings along with a few tornado warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the mid afternoon of Friday June 22nd, Severe Thunderstorm Watch 445 was issued in anticipation of severe thunderstorms developing along a surface boundary over western North Dakota. Numerous severe thunderstorm warnings along with a few tornado warnings were issued. Numerous reports of large hail and one confirmed tornado report were received during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 22, 2:40 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 22, 2:40 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT FRI JUN 22 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
FORECAST PROBLEM IN THE SHORT TERM WILL BE SMALL PRECIPITATION
CHANCES AHEAD OF A DEVELOPING SURFACE TROUGH AND UNDER UPPER LEVEL
RIDGING. WILL GENERALLY FOLLOW GFS SOLUTION TODAY AS IT HAS BEEN
MORE CONSISTENT THAN THE NAM.

TONIGHT...MODEL FORECAST SOUNDINGS INDICATE MODERATELY UNSTABLE
AIRMASS OVER WESTERN NORTH DAKOTA...AND LITTLE CIN REMAINING. A FEW
THUNDERSTORMS HAVE DEVELOPED OVER FAR EAST CENTRAL MONTANA...WITH AN
EAST SOUTHEAST MOVEMENT. WILL CONTINUE WITH A SLIGHT CHANCE OF POPS
FOR THIS EVENING. ENOUGH INSTABILITY THAT THERE COULD BE A PULSE A
FEW SEVERE STORMS WITH MARGINAL SEVERE HAIL OR GUST.

LATE TONIGHT AS SURFACE LOW TAKES SHAPE OVER EASTERN MONTANA...A LOW
LEVEL JET DEVELOPS OVER WESTERN NORTH DAKOTA. COULD SEE SOME
ELEVATED CONVECTION LATE TONIGHT ACROSS THE NORTHWEST/NORTH CENTRAL
BUT CHANCES NOT ENOUGH TO INTRODUCE POPS AT THIS TIME.

SATURDAY THROUGH MONDAY NIGHT...STORY WILL CONTINUE TO BE HOT AND
BREEZY CONDITIONS...ESPECIALLY OVER THE WEEKEND. STILL STICKING WITH
NO THUNDERSTORM ACTIVITY SATURDAY AND SATURDAY...EXCEPT FOR A SLIGHT
CHANCE FAR NORTHWEST...CLOSEST TO THE SURFACE TROUGH. AS THE TROUGH
MOVES INTO THE AREA SUNDAY NIGHT AND MONDAY...WILL SEE A BETTER
CHANCE OF THUNDERSTORM ACTIVITY...ESPECIALLY ACROSS THE NORTH WHERE
THE CAP WILL BE WEAKEST. THE SOUTH WILL STILL HAVE A STRONG CAP
UNTIL AFTER THE FRONT PASSES MONDAY EVENING.

FEW CHANGES TO TEMPERATURES THROUGH THE PERIOD...WITH TEMPERATURES
WELL INTO THE 90S SATURDAY AND SUNDAY. NORTHWEST WILL COOL OFF
MONDAY BUT SOUTHEAST CWA WILL STILL SEE 90 DEGREE READINGS.

.LONG TERM...TUESDAY THROUGH FRIDAY.
EXTENDED MODEL SUITE CONTINUES TO ADVERTISE THE UPPER TROUGH MOVING
THROUGH NORTH DAKOTA ON TUESDAY. THUS SHOWED A DECREASE IN
PRECIPITATION DURING THE DAY FROM WEST TO EAST. COOLER AND DRIER AIR
TO TAKE CONTROL WEDNESDAY AS A SURFACE HIGH SLIDES INTO THE STATE
FROM MANITOBA. COMFORTABLE TEMPS WITH DEWPOINTS FALLING FROM THE
MUGGY 60S INTO THE UPPER 40S AND MID 50S. A GRADUAL WARMING TREND
THROUGH THE END OF THE WEEK UNDER A BUILDING UPPER RIDGE OVER THE
SOUTHWEST. THIS HIGH WILL RIDGE INTO THE CENTRAL PLAINS WED-FRI.
COULD BE A FEW WEAK DISTURBANCES TRYING TO MOVE OVER THE RIDGE BY
THE END OF THE WEEK...BUT AFTER COLLABORATING WITH THE NEIGHBORING
OFFICES...DECIDED TO KEEP THE FORECAST MAINLY DRY UNDER THIS REGIME.

&&

.AVIATION...
VFR CONDITIONS TODAY. MAIN FOCUS WILL BE ON THUNDERSTORM COVERAGE.
FOR NOW WILL STICK WITH SOME VICINITY THUNDERSTORM ACTIVITY UNTIL
AROUND 3-4Z. OTHERWISE NO SIG AVIATION PROBLEMS. SOUTHERLY FLOW WILL
PICK UP AFT 12Z IN THE WEST.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TWH/KS
Hazardous weather outlook, Jun 22, 3:18 AM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
418 AM CDT FRI JUN 22 2007

NDZ001>005-009>013-017>023-025-031>037-230930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-
418 AM CDT FRI JUN 22 2007 /318 AM MDT FRI JUN 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS DURING THE AFTERNOON
AND NIGHTTIME HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ048-051-230930-
LA MOURE-DICKEY-
418 AM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RIVER FLOOD WARNING IS IN EFFECT FOR THE JAMES RIVER NEAR
LUDDEN DAM. THE RIVER FLOOD WARNING FOR THE JAMES RIVER AT
LAMOURE HAS BEEN CANCELLED. SEE THE LATEST FLOOD STATEMENT FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ040>047-050-230930-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-
418 AM CDT FRI JUN 22 2007 /318 AM MDT FRI JUN 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail, 1 tornado. Local standard time, as filed.

Hail, Bottineau

When
June 22, 3:50 PM CST to 4:25 PM CST
Where
Bottineau County, Maxbass to 5 mi NE of Maxbass
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.720, -101.130

No damage was reported. There were very few large stones and most stones were much smaller.

Hail, Billings

When
June 22, 3:55 PM MST to 3:59 PM MST
Where
Billings County, 1 mi S of Fairfield
Measured
1.75 in hail
Reported by
Public
Coordinates
47.166, -103.220

Hail, Dunn

When
June 22, 4:00 PM MST to 4:17 PM MST
Where
Dunn County, 14 mi N of Dunn Center to 10 mi NE of Dunn Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.552, -102.630

No damage was reported.

Hail, Bottineau

When
June 22, 5:15 PM CST to 5:27 PM CST
Where
Bottineau County, 1 mi W of Souris to Souris
Measured
2 in hail
Reported by
Public
Coordinates
48.920, -100.692

No damage was reported.

Hail, McHenry

When
June 22, 5:17 PM CST to 5:35 PM CST
Where
McHenry County, 2 mi N of Upham to Upham
Measured
2 in hail
Property damage
$3,000
Reported by
Mesonet
Coordinates
48.609, -100.720

Reported by Atmospheric Resource Board Observer. A few broken windows.

Hail, Bottineau

When
June 22, 5:25 PM CST to 5:30 PM CST
Where
Bottineau County, 3 mi SE of Souris
Measured
0.88 in hail
Reported by
Public
Coordinates
48.889, -100.623

Hail, Rolette

When
June 22, 5:30 PM CST to 5:37 PM CST
Where
Rolette County, Rolla
Measured
1.25 in hail
Reported by
Public
Coordinates
48.850, -99.600

Tornado, McHenry

When
June 22, 6:30 PM CST to 6:45 PM CST
Where
McHenry County, 6 mi S of Upham to 6.5 mi S of Upham
Rating
EF1
Path length
0.5 mi
Path width
250 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
48.493, -100.720

The tornado damage path was 1/2 mile from the intersection of 7th Avenue North and 74th Street North, 6 mile south of Upham, toward the southeast. The damage width was 250 yards. Damage was mainly to trees and outbuildings on one farm property, and corresponded to an EF1 rating on the Enhanced Fujita Scale. From this rating, wind speeds were determined to be on the order of 100 mph. Some specific damage included 3 to 4 foot diameter trees uprooted, roof torn off of chicken coop, and a large barn kinked on its foundation.

Hail, McHenry

When
June 22, 6:35 PM CST to 6:40 PM CST
Where
McHenry County, 4 mi W of Bantry
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.500, -100.687

Hail, McHenry

When
June 22, 6:58 PM CST to 7:08 PM CST
Where
McHenry County, 3 mi NW of Upham
Measured
1.75 in hail
Reported by
Public
Coordinates
48.611, -100.766

Hail, McHenry

When
June 22, 8:08 PM CST to 8:14 PM CST
Where
McHenry County, 2 mi S of Velva
Measured
1 in hail
Reported by
Public
Coordinates
48.041, -100.930

Hail, McHenry

When
June 22, 8:10 PM CST to 8:15 PM CST
Where
McHenry County, Denbigh
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.320, -100.580

Hail, Ward

When
June 22, 8:24 PM CST to 8:31 PM CST
Where
Ward County, 12 mi SW of Minot
Measured
1.75 in hail
Reported by
Public
Coordinates
48.107, -101.464

Hail, Pierce

When
June 22, 8:45 PM CST to 9:00 PM CST
Where
Pierce County, 1 mi NW of Barton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.510, -100.185

Hail, Rolette

When
June 22, 9:09 PM CST to 9:13 PM CST
Where
Rolette County, 10 mi S of Dunseith
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.675, -100.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38975, 38978, 38979, 38980, 38983, 38984, 38985, 39002, 38987, 38988, 38990, 38992, 38994, 38995, 38997.